Drug-induced lupus associated with COL-3

Report of 3 cases

Jayashri V. Ghate, Maria L. Turner, Michelle Rudek-Renaut, William D. Figg, William Dahut, Valerie Dyer, James M. Pluda, Eddie Reed

Research output: Contribution to journalArticle

Abstract

Background: Anti-angiogenesis is an exciting new approach to anticancer therapy. COL-3, a tetracycline derivative, is a novel anti-angiogenesis agent with potent preclinical anticancer activity. During the conduct of a phase 1 clinical trial for refractory metastatic cancer at the National Institutes of Health, we observed 3 individuals who developed phototoxicity followed by clinical and laboratory features of drug-induced lupus. Observations: Three of 35 patients treated with COL-3 developed sunburnlike eruptions accompanied by fever and a positive antinuclear antibody titer within 8 to 29 days of starting treatment. Two of 3 had positive antihistone antibody levels and arthralgia. One patient had marked systemic manifestations including pulmonary infiltrates and elevated erythrocyte rate remittent for more than 1 year after discontinuing COL-3 treatment. The other 2 patients' symptoms and rash abated within 2 weeks of discontinuing therapy although the serologic markers remained abnormal for the duration of follow-up. Conclusions: COL-3 is the second tetracycline derivative to be implicated in the development of drug-induced lupus. A sunburnlike eruption immediately preceded or accompanied the systemic and serologic changes in these 3 patients. The rapid onset and the phototoxic appearance of the accompanying eruptions might suggest that damage to the keratinocytes caused the formation of neoantigens to which autoantibodies formed.

Original languageEnglish (US)
Pages (from-to)471-474
Number of pages4
JournalArchives of Dermatology
Volume137
Issue number4
StatePublished - 2001
Externally publishedYes

Fingerprint

Tetracycline
Pharmaceutical Preparations
Phototoxic Dermatitis
Clinical Trials, Phase I
Antinuclear Antibodies
National Institutes of Health (U.S.)
Arthralgia
Therapeutics
Exanthema
Keratinocytes
Autoantibodies
Fever
Erythrocytes
Lung
tetracycline CMT-3
Antibodies
Neoplasms

ASJC Scopus subject areas

  • Dermatology

Cite this

Ghate, J. V., Turner, M. L., Rudek-Renaut, M., Figg, W. D., Dahut, W., Dyer, V., ... Reed, E. (2001). Drug-induced lupus associated with COL-3: Report of 3 cases. Archives of Dermatology, 137(4), 471-474.

Drug-induced lupus associated with COL-3 : Report of 3 cases. / Ghate, Jayashri V.; Turner, Maria L.; Rudek-Renaut, Michelle; Figg, William D.; Dahut, William; Dyer, Valerie; Pluda, James M.; Reed, Eddie.

In: Archives of Dermatology, Vol. 137, No. 4, 2001, p. 471-474.

Research output: Contribution to journalArticle

Ghate, JV, Turner, ML, Rudek-Renaut, M, Figg, WD, Dahut, W, Dyer, V, Pluda, JM & Reed, E 2001, 'Drug-induced lupus associated with COL-3: Report of 3 cases', Archives of Dermatology, vol. 137, no. 4, pp. 471-474.
Ghate JV, Turner ML, Rudek-Renaut M, Figg WD, Dahut W, Dyer V et al. Drug-induced lupus associated with COL-3: Report of 3 cases. Archives of Dermatology. 2001;137(4):471-474.
Ghate, Jayashri V. ; Turner, Maria L. ; Rudek-Renaut, Michelle ; Figg, William D. ; Dahut, William ; Dyer, Valerie ; Pluda, James M. ; Reed, Eddie. / Drug-induced lupus associated with COL-3 : Report of 3 cases. In: Archives of Dermatology. 2001 ; Vol. 137, No. 4. pp. 471-474.
@article{635d7b33719e4df4ba55a06cf5a1042f,
title = "Drug-induced lupus associated with COL-3: Report of 3 cases",
abstract = "Background: Anti-angiogenesis is an exciting new approach to anticancer therapy. COL-3, a tetracycline derivative, is a novel anti-angiogenesis agent with potent preclinical anticancer activity. During the conduct of a phase 1 clinical trial for refractory metastatic cancer at the National Institutes of Health, we observed 3 individuals who developed phototoxicity followed by clinical and laboratory features of drug-induced lupus. Observations: Three of 35 patients treated with COL-3 developed sunburnlike eruptions accompanied by fever and a positive antinuclear antibody titer within 8 to 29 days of starting treatment. Two of 3 had positive antihistone antibody levels and arthralgia. One patient had marked systemic manifestations including pulmonary infiltrates and elevated erythrocyte rate remittent for more than 1 year after discontinuing COL-3 treatment. The other 2 patients' symptoms and rash abated within 2 weeks of discontinuing therapy although the serologic markers remained abnormal for the duration of follow-up. Conclusions: COL-3 is the second tetracycline derivative to be implicated in the development of drug-induced lupus. A sunburnlike eruption immediately preceded or accompanied the systemic and serologic changes in these 3 patients. The rapid onset and the phototoxic appearance of the accompanying eruptions might suggest that damage to the keratinocytes caused the formation of neoantigens to which autoantibodies formed.",
author = "Ghate, {Jayashri V.} and Turner, {Maria L.} and Michelle Rudek-Renaut and Figg, {William D.} and William Dahut and Valerie Dyer and Pluda, {James M.} and Eddie Reed",
year = "2001",
language = "English (US)",
volume = "137",
pages = "471--474",
journal = "JAMA Dermatology",
issn = "2168-6068",
publisher = "American Medical Association",
number = "4",

}

TY - JOUR

T1 - Drug-induced lupus associated with COL-3

T2 - Report of 3 cases

AU - Ghate, Jayashri V.

AU - Turner, Maria L.

AU - Rudek-Renaut, Michelle

AU - Figg, William D.

AU - Dahut, William

AU - Dyer, Valerie

AU - Pluda, James M.

AU - Reed, Eddie

PY - 2001

Y1 - 2001

N2 - Background: Anti-angiogenesis is an exciting new approach to anticancer therapy. COL-3, a tetracycline derivative, is a novel anti-angiogenesis agent with potent preclinical anticancer activity. During the conduct of a phase 1 clinical trial for refractory metastatic cancer at the National Institutes of Health, we observed 3 individuals who developed phototoxicity followed by clinical and laboratory features of drug-induced lupus. Observations: Three of 35 patients treated with COL-3 developed sunburnlike eruptions accompanied by fever and a positive antinuclear antibody titer within 8 to 29 days of starting treatment. Two of 3 had positive antihistone antibody levels and arthralgia. One patient had marked systemic manifestations including pulmonary infiltrates and elevated erythrocyte rate remittent for more than 1 year after discontinuing COL-3 treatment. The other 2 patients' symptoms and rash abated within 2 weeks of discontinuing therapy although the serologic markers remained abnormal for the duration of follow-up. Conclusions: COL-3 is the second tetracycline derivative to be implicated in the development of drug-induced lupus. A sunburnlike eruption immediately preceded or accompanied the systemic and serologic changes in these 3 patients. The rapid onset and the phototoxic appearance of the accompanying eruptions might suggest that damage to the keratinocytes caused the formation of neoantigens to which autoantibodies formed.

AB - Background: Anti-angiogenesis is an exciting new approach to anticancer therapy. COL-3, a tetracycline derivative, is a novel anti-angiogenesis agent with potent preclinical anticancer activity. During the conduct of a phase 1 clinical trial for refractory metastatic cancer at the National Institutes of Health, we observed 3 individuals who developed phototoxicity followed by clinical and laboratory features of drug-induced lupus. Observations: Three of 35 patients treated with COL-3 developed sunburnlike eruptions accompanied by fever and a positive antinuclear antibody titer within 8 to 29 days of starting treatment. Two of 3 had positive antihistone antibody levels and arthralgia. One patient had marked systemic manifestations including pulmonary infiltrates and elevated erythrocyte rate remittent for more than 1 year after discontinuing COL-3 treatment. The other 2 patients' symptoms and rash abated within 2 weeks of discontinuing therapy although the serologic markers remained abnormal for the duration of follow-up. Conclusions: COL-3 is the second tetracycline derivative to be implicated in the development of drug-induced lupus. A sunburnlike eruption immediately preceded or accompanied the systemic and serologic changes in these 3 patients. The rapid onset and the phototoxic appearance of the accompanying eruptions might suggest that damage to the keratinocytes caused the formation of neoantigens to which autoantibodies formed.

UR - http://www.scopus.com/inward/record.url?scp=0035054146&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035054146&partnerID=8YFLogxK

M3 - Article

VL - 137

SP - 471

EP - 474

JO - JAMA Dermatology

JF - JAMA Dermatology

SN - 2168-6068

IS - 4

ER -